Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Arc-smooth continua


Authors: J. B. Fugate, G. R. Gordh and Lewis Lum
Journal: Trans. Amer. Math. Soc. 265 (1981), 545-561
MSC: Primary 54F20; Secondary 54F50
DOI: https://doi.org/10.1090/S0002-9947-1981-0610965-3
MathSciNet review: 610965
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Continua admitting arc-structures and arc-smooth continua are introduced as higher dimensional analogues of dendroids and smooth dendroids, respectively. These continua include such spaces as: cones over compacta, convex continua in $ {l_2}$, strongly convex metric continua, injectively metrizable continua, as well as various topological semigroups, partially ordered spaces, and hyperspaces. The arc-smooth continua are shown to coincide with the freely contractible continua and with the metric $ K$-spaces of Stadtlander. Known characterizations of smoothness in dendroids involving closed partial orders, the set function $ T$, radially convex metrics, continuous selections, and order preserving mappings are extended to the setting of continua with arc-structures. Various consequences of the special contractibility properties of arc-smooth continua are also obtained.


References [Enhancements On Off] (What's this?)

  • [1] David P. Bellamy, An interesting plane dendroid, Fund. Math. 110 (1981), 37-54. MR 602885 (82b:54041)
  • [2] R. H. Bing, A convex metric with unique segments, Proc. Amer. Math. Soc. 4 (1953), 167-174. MR 0052763 (14:669e)
  • [3] K. Borsuk, A theorem on fixed points, Bull. Acad. Polon. Sci. III 2 (1954), 17-20. MR 0064393 (16:275h)
  • [4] -, Theory of retracts, Polish Scientific Publishers, Warsaw, 1967.
  • [5] J. H. Carruth, Topics in quasi-ordered spaces, Dissertation, Louisiana State Univ., Baton Rouge, La., 1966.
  • [6] -, A note on partially ordered compacta, Pacific J. Math. 24 (1968), 229-231. MR 0222852 (36:5902)
  • [7] J. H. Case and R. E. Chamberlin, Characterizations of tree-like continua, Pacific J. Math. 10 (1960), 73-84. MR 0111000 (22:1868)
  • [8] J. J. Charatonik and Carl Eberhart, On smooth dendroids, Fund. Math. 67 (1970), 297-322. MR 0275372 (43:1129)
  • [9] Carl Eberhart, Some classes of continua related to clan structures, Dissertation, Louisiana State Univ., Baton Rouge, La., 1966.
  • [10] -, A note on smooth fans, Colloq. Math. 20 (1969), 89-90. MR 0243488 (39:4809)
  • [11] M. K. Fort, Homogeneity of infinite products of manifolds with boundary, Pacific J. Math. 12 (1962), 879-884. MR 0145499 (26:3030)
  • [12] J. B. Fugate, G. R. Gordh, Jr. and Lewis Lum, On arc-smooth continua, Topology Proc. 2 (1977), 645-656.
  • [13] G. R. Gordh, Jr., Concerning closed quasi-orders on hereditarily unicoherent continua, Fund. Math. 78 (1973), 61-73. MR 0322835 (48:1196)
  • [14] G. R. Gordh, Jr. and Lewis Lum, Radially convex mappings and smoothness in continua, Houston J. Math. 4 (1978), 335-342. MR 514247 (80e:54044)
  • [15] Charles L. Hagopian, A fixed point theorem for plane continua, Bull. Amer. Math. Soc. 77 (1971), 351-354. MR 0273591 (42:8469)
  • [16] J. G. Hocking and G. S. Young, Topology, Addison-Wesley, Reading, Mass., 1961. MR 0125557 (23:A2857)
  • [17] J. R. Isbell, Six theorems about injective metric spaces, Comment. Math. Helv. 39 (1964), 65-76. MR 0182949 (32:431)
  • [18] F. Burton Jones, Concerning non-aposyndetic continua, Amer. J. Math. 70 (1948), 403-413. MR 0025161 (9:606h)
  • [19] J. L. Kelley, Hyperspaces of a continuum, Trans. Amer. Math. Soc. 52 (1942), 22-36. MR 0006505 (3:315b)
  • [20] R. J. Knill, Cones, products and fixed points, Fund. Math. 60 (1967), 35-46. MR 0211389 (35:2270)
  • [21] R. J. Koch and I. S. Krule, Weak cutpoint ordering on hereditarily unicoherent continua, Proc. Amer. Math. Soc. 11 (1960), 679-681. MR 0120606 (22:11356)
  • [22] R. J. Koch and L. F. McAuley, Semigroups on continua ruled by arcs, Fund. Math. 56 (1964), 1-8. MR 0173240 (30:3453)
  • [23] J. Krasinkiewicz, No 0-dimensional set disconnects the hyperspace of a continuum, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 19 (1971), 755-758. MR 0307201 (46:6321)
  • [24] J. Krasinkiewicz and P. Minc, Dendroids and their endpoints, Preprint No. 84, Institute of Mathematics, Polish Academy of Sciences, 1975. MR 0494010 (58:12952)
  • [25] A. Lelek, On plane dendroids and their end points in the classical sense. Fund. Math. 49 (1961), 301-319. MR 0133806 (24:A3631)
  • [26] Lewis Lum, A quasi-order characterization of smooth continua, Pacific J. Math. 53 (1974), 495-500. MR 0358734 (50:11193)
  • [27] -, A characterization of local connectivity in dendroids, Studies in Topology, Academic Press, New York, 1975, pp. 331-338. MR 0358739 (50:11198)
  • [28] -, Weakly smooth continua, Trans. Amer. Math. Soc. 214 (1975), 153-167. MR 0385820 (52:6679)
  • [29] -, Order preserving and monotone retracts of a dendroid, Topology Proc. 1 (1976), 57-61. MR 0458385 (56:16588)
  • [30] T. Mackowiak, Some characterizations of smooth continua, Fund. Math. 79 (1973), 173-186. MR 0321033 (47:9566)
  • [31] -, On smooth continua, Fund. Math. 85 (1974), 79-95. MR 0365532 (51:1784)
  • [32] L. Mohler, A characterization of smoothness in dendroids, Fund. Math. 67 (1970), 369-376. MR 0264619 (41:9211)
  • [33] Sam B. Nadler, Jr., Hyperspaces of sets, Dekker. New York, 1978. MR 0500811 (58:18330)
  • [34] T. Nishiura and C. J. Rhee, The hyperspace of a pseudoarc is a Cantor manifold, Proc. Amer. Math. Soc. 31 (1972), 550-556. MR 0290337 (44:7521)
  • [35] Raymond E. Smithson, A note on acyclic continua, Colloq. Math. 19 (1968), 67-71. MR 0226601 (37:2190)
  • [36] David Stadtlander, Thread actions, Duke Math. J. 35 (1968), 483-490. MR 0238297 (38:6573)
  • [37] E. D. Tymchatyn, Some order theoretic characterizations of the $ 3$-cell, Colloq. Math. 24 (1972), 195-203. MR 0303512 (46:2649)
  • [38] -, Partial order and collapsibility of $ 2$-complexes, Fund. Math. 77 (1972), 5-7. MR 0319177 (47:7723)
  • [39] L. E. Ward, Jr., Mobs, trees, and fixed points, Proc. Amer. Math. Soc. 8 (1957), 798-804. MR 0097036 (20:3516)
  • [40] -, Rigid selections and smooth dendroids, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 19 (1971), 1041-1044. MR 0309079 (46:8190)
  • [41] -, Fixed point sets, Pacific J. Math. 47 (1973), 553-565. MR 0367963 (51:4205)
  • [42] G. T. Whyburn, Analytic topology, Amer. Math. Soc. Colloq. Publ., vol. 28, Amer. Math. Soc., Providence, R. I., 1942. MR 0007095 (4:86b)
  • [43] G. S. Young, Fixed-point theorems for arc-wise connected continua, Proc. Amer. Math. Soc. 11 (1960), 880-884. MR 0117711 (22:8486)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54F20, 54F50

Retrieve articles in all journals with MSC: 54F20, 54F50


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1981-0610965-3
Keywords: Continuous selection, contractibility, convex metric, dendrite, dendroid, fixed point set, hyperspace of subcontinua, order preserving mapping, partially ordered space, set function $ T$, smooth continuum, smooth dendroid, thread action, topological semigroup
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society